HomeClinical ToolsVTE (medical)

🩸 VTE Prophylaxis Decision — Medical Inpatients (Padua Score)

Assess venous thromboembolism risk in medical inpatients with the Padua Prediction Score and get prophylaxis guidance. Instant, browser-side.

Clinical takeaway

Padua ≥ 4 = high risk → pharmacological prophylaxis (LMWH, low-dose UFH or fondaparinux) absent contraindication.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Decide whether a medical inpatient needs pharmacological VTE prophylaxis.

How it works

Padua: active cancer 3, prior VTE 3, immobility 3, thrombophilia 3, recent trauma/surgery 2, age ≥ 70 / cardiorespiratory failure / MI-stroke / acute infection-rheumatic / obesity / hormonal therapy 1 each. ≥ 4 = high risk.

Key points

  • Padua ≥ 4 = high risk → pharmacological prophylaxis (LMWH, low-dose UFH or fondaparinux) absent contraindication.
  • Assess bleeding risk (e.g. IMPROVE bleeding score) before starting prophylaxis.
  • Where anticoagulation is contraindicated, use mechanical prophylaxis.
  • Padua < 4 = low risk → routine pharmacological prophylaxis not recommended; encourage early mobilisation.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Active cancerYes
Previous VTE (excluding superficial vein thrombosis)Yes
Reduced mobility (bed rest ≥ 3 days)Yes
Known thrombophiliaYes
Recent (≤ 1 month) trauma or surgeryYes
Age ≥ 70 yearsYes
Heart and/or respiratory failureYes
Acute MI or ischaemic strokeYes
Acute infection and/or rheumatologic disorderYes
Obesity (BMI ≥ 30)Yes
Ongoing hormonal treatmentYes

VTE riskHigh

  • Padua score20 points
  • Prophylaxis advicePharmacological prophylaxis recommended (no contraindication)
  • BasisACCP / medical-inpatient VTE prevention guidance
Active cancerNo
Previous VTE (excluding superficial vein thrombosis)No
Reduced mobility (bed rest ≥ 3 days)No
Known thrombophiliaNo
Recent (≤ 1 month) trauma or surgeryNo
Age ≥ 70 yearsNo
Heart and/or respiratory failureNo
Acute MI or ischaemic strokeNo
Acute infection and/or rheumatologic disorderNo
Obesity (BMI ≥ 30)No
Ongoing hormonal treatmentNo

VTE riskLow

  • Padua score0 points
  • Prophylaxis adviceRoutine pharmacological prophylaxis not recommended
  • BasisACCP / medical-inpatient VTE prevention guidance

Frequently asked questions

What is VTE Prophylaxis Decision — Medical Inpatients (Padua Score)?
Assess venous thromboembolism risk in medical inpatients with the Padua Prediction Score and get prophylaxis guidance. Instant, browser-side.
How is VTE Prophylaxis Decision — Medical Inpatients (Padua Score) calculated? What is the core formula?
Padua: active cancer 3, prior VTE 3, immobility 3, thrombophilia 3, recent trauma/surgery 2, age ≥ 70 / cardiorespiratory failure / MI-stroke / acute infection-rheumatic / obesity / hormonal therapy 1 each. ≥ 4 = high risk.
When is VTE Prophylaxis Decision — Medical Inpatients (Padua Score) used?
Decide whether a medical inpatient needs pharmacological VTE prophylaxis.
What are the key clinical points for VTE Prophylaxis Decision — Medical Inpatients (Padua Score)?
Padua ≥ 4 = high risk → pharmacological prophylaxis (LMWH, low-dose UFH or fondaparinux) absent contraindication. Assess bleeding risk (e.g. IMPROVE bleeding score) before starting prophylaxis. Where anticoagulation is contraindicated, use mechanical prophylaxis. Padua < 4 = low risk → routine pharmacological prophylaxis not recommended; encourage early mobilisation.
What are the limits and cautions when using VTE Prophylaxis Decision — Medical Inpatients (Padua Score)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is VTE Prophylaxis Decision — Medical Inpatients (Padua Score) calculated in practice? Can you show a worked example?
Inputs: Active cancer Yes, Previous VTE (excluding superficial vein thrombosis) Yes, Reduced mobility (bed rest ≥ 3 days) Yes, Known thrombophilia Yes, Recent (≤ 1 month) trauma or surgery Yes, Age ≥ 70 years Yes, Heart and/or respiratory failure Yes, Acute MI or ischaemic stroke Yes… → Result: VTE risk High(Padua score: 20 points, Prophylaxis advice: Pharmacological prophylaxis recommended (no contraindication), Basis: ACCP / medical-inpatient VTE prevention guidance) Inputs: Active cancer No, Previous VTE (excluding superficial vein thrombosis) No, Reduced mobility (bed rest ≥ 3 days) No, Known thrombophilia No, Recent (≤ 1 month) trauma or surgery No, Age ≥ 70 years No, Heart and/or respiratory failure No, Acute MI or ischaemic stroke No… → Result: VTE risk Low(Padua score: 0 points, Prophylaxis advice: Routine pharmacological prophylaxis not recommended, Basis: ACCP / medical-inpatient VTE prevention guidance)

Other tools

🦵 Wells DVT🫁 Wells PE🫁 PERC🦵 Padua

中文版 →